Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 4, 2023, 3:07 PM CDT for Audrain County, Boone County, Monroe County, Missouri. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 3:07 PM CDT (20:07 UTC)
- Expired
- Apr 4, 2023, 3:45 PM CDT
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Audrain County, MO, Boone County, MO, Monroe County, MO
The radar
The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 3:30 PM CDT | HAIL 2 | Harrisburg, MO | LARGEST HAILSTONES JUST A BIT SMALLER THAN TENNIS BALL SIZE. ALSO, TWEETED A PICTURE OF IT TO US. |
| Apr 4, 3:40 PM CDT | HAIL 2 | 3 S Sturgeon, MO | HAIL BETWEEN GOLFBALL AND TENNIS BALL IN SIZE. |
| Apr 4, 3:45 PM CDT | HAIL 2.75 | 2 Wsw Sturgeon, MO | HAILSTONE PICTURE POSTED ON TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 547 m²/s²
- 0-3 km storm-relative helicity
- 527 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 33.0
The text
As transmitted.
463
WUUS53 KLSX 042007
SVRLSX
MOC007-019-137-042045-
/O.NEW.KLSX.SV.W.0041.230404T2007Z-230404T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
307 PM CDT Tue Apr 4 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Boone County in central Missouri...
Western Audrain County in central Missouri...
Southwestern Monroe County in northeastern Missouri...
* Until 345 PM CDT.
* At 306 PM CDT, a severe thunderstorm was located over New Franklin,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rocheport around 315 PM CDT.
Other locations in the path of this severe thunderstorm include
Hallsville, Sturgeon and Centralia.
This includes Interstate 70 in Missouri between exits 115 and 127.
This also includes Finger Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central and
northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for central and
northeastern Missouri.
&&
LAT...LON 3899 9256 3924 9243 3925 9231 3944 9231
3947 9227 3910 9190 3906 9206 3906 9213
3905 9213 3890 9247 3898 9257
TIME...MOT...LOC 2006Z 242DEG 48KT 3902 9274
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB2 follow-up statements
735
WWUS53 KLSX 042017
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
317 PM CDT Tue Apr 4 2023
MOC007-019-137-042045-
/O.CON.KLSX.SV.W.0041.000000T0000Z-230404T2045Z/
Boone MO-Audrain MO-Monroe MO-
317 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN BOONE...WESTERN AUDRAIN AND SOUTHWESTERN MONROE
COUNTIES...
At 316 PM CDT, a severe thunderstorm was located near New Franklin,
moving northeast at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 310 pm, two inch hail was reported
in New Franklin.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Rocheport around 320 PM CDT.
Other locations in the path of this severe thunderstorm include
Hallsville, Sturgeon and Centralia.
This also includes Finger Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central and
northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 9256 3924 9243 3925 9231 3944 9231
3947 9227 3910 9190 3907 9206 3906 9213
3905 9215 3897 9256 3898 9257
TIME...MOT...LOC 2016Z 243DEG 44KT 3902 9266
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler696
WWUS53 KLSX 042027
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
327 PM CDT Tue Apr 4 2023
MOC007-019-137-042045-
/O.CON.KLSX.SV.W.0041.000000T0000Z-230404T2045Z/
Boone MO-Audrain MO-Monroe MO-
327 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN BOONE...WESTERN AUDRAIN AND SOUTHWESTERN MONROE
COUNTIES...
At 326 PM CDT, a severe thunderstorm was located 7 miles north of
Rocheport, moving northeast at 50 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 310 pm, two inch hail was reported in
New Franklin.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hallsville, Sturgeon and Centralia.
This also includes Finger Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central and
northeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3916 9196 3898 9257 3899 9256 3924 9243
3925 9231 3943 9231 3946 9226
TIME...MOT...LOC 2026Z 234DEG 42KT 3909 9255
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:48 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 4, 2:48 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
248 PM CDT Tue Apr 4 2023
.SHORT TERM... (Through Late Wednesday Night)
Issued at 247 PM CDT Tue Apr 4 2023
Key Messages:
1) Multiple rounds of isolated to scattered thunderstorms are
possible between late this afternoon and early tomorrow afternoon,
and some of these storms may become severe. However...
2)...The timing and coverage of thunderstorms remain somewhat
uncertain. While the potential for higher end hazards - including
large hail, strong winds, and tornadoes - will be higher with storms
during the afternoon through late evening, these storms are
likely to be more isolated and may not occur locally at all. More
widespread thunderstorms are expected very late tonight through
tomorrow morning, but these storms are less likely to be severe.
3) Redeveloping thunderstorms are likely early tomorrow afternoon in
southeast Missouri and southwest Illinois along a cold front, and a
few of these may be strong or severe.
4) Gusty winds will persist through the night, with gusts to 45 mph
possible. A Wind Advisory remains in effect for central and
northeast Missouri.
All eyes are now fixed on the potential for strong or severe
thunderstorms between this afternoon and early tomorrow afternoon as
a dynamic upper level trough approaches the area from the west.
While the core of a 90+kt southwesterly 500mb jet remains well to
the west across the central plains, strong 500mb winds of 45 to 55
kt have already spread across the region, and these winds are
expected to steadily increase over the next several hours as the
trough inches eastward. Meanwhile, a deepening surface low is in the
process of sliding northeast and into Iowa, as evidence by recent
pressure falls recorded on surface observations. Low level wind
fields are expected to respond in kind, and by early evening a 60 to
70 kt low level jet is expected to develop across much of Missouri
and southern Illinois. All of this is to say that 0-6km bulk shear
will steadily increase through the day and into the evening hours,
and will be more than sufficient to support rotating updrafts. While
lower level shear is not currently particularly strong as of 19Z,
this will change quickly during the late afternoon and evening as
the low level jet strengthens.
While the kinematic environment will certainly support severe
thunderstorm development, the thermodynamic environment is a bit
more uncertain...at least initially. The initial concern during the
afternoon is with respect to convective initiation. A substantial
capping inversion was noted in an 18Z sounding in Columbia, MO as
well as nearby ACARS soundings. However, temperatures have risen
very quickly across northern Missouri under almost full sun, which
has helped to erode this capping inversion. In fact, isolated storms
have already initiated across west-central Missouri as of 19Z,
indicating that the capping inversion has nearly eroded. On the
other hand, there is some question about the quality and depth of
low level moisture, particularly along and south of an advancing
warm front now draped across southern Iowa. High resolution models,
particularly the HRRR and RAP, have suggested that deep mixing and
shallower moisture will lead to high LCLs by mid to late afternoon,
but have also continued to initiate storms across northeast Missouri
by mid afternoon. So, while these warm temperatures and deep mixing
may help us break the cap, the higher storm bases may limit the
potential for tornadoes locally during the afternoon before they
move quickly northeast and into better moisture north of our area.
Still, considering the very steep mid and low level lapse rates, the
potential for very large hail and damaging wind gusts will be
possible for a brief period this afternoon in mainly northeast
Missouri and west central Illinois, and a tornado can't be
completely ruled out.
Once these storms move northeast, a bit of a lull in activity is
expected as the low level jet begins to ramp up and temperatures
begin to cool. Meanwhile, a cold front will slowly advance eastward,
along with stronger upper forcing from the approaching trough.
During the evening hours, there is some potential that this
additional forcing could allow for a few strong/severe storms to
develop ahead of the cold front in the open warm sector, and if this
occurs, forecast soundings support the potential for supercells with
all possible hazards, including large hail, damaging wind gusts, and
tornadoes. As for the latter, rapidly increasing low level shear
and storm relative helicity (SRH of 300-500 m2/s2 by 00Z) support
the potential for strong tornadoes as well. Again though, coverage
is likely to be somewhat limited, and this potential remains
highly conditional. This would also likely be favored across
central Missouri and the Ozarks, along with southwest Illinois,
although confidence is somewhat low regarding the location of CI.
Finally, the aforementioned cold front will push through the area
during the overnight hours, likely beginning at around 8Z in
central/NE MO. Model guidance has steadily slowed the progression of
this front, meaning that it likely will not exit the area until
roughly 18-19Z tomorrow. This would likely lead to two things.
First, thunderstorms remain likely along the front as it moves east,
particularly north of I-70. However, instability will be waning by
this time of night, which may limit the higher end potential for
severe storms during this period. Still, there will remain plenty of
shear and at least sufficient instability that it can't be ruled
out, with a few instances of large hail and damaging winds most
likely. A tornado or two can't be ruled out either considering the
very strong dynamics that will remain in place through the night.
By sunrise, convective coverage is likely to wane, but heating
during the mid to late morning may allow for redeveloping
thunderstorms along and ahead of the front. While this may only pose
a threat for a brief period before the front moves off to the east,
we can't rule out a few strong to severe thunderstorms across
southeast MO and southwest IL until about 2 PM or so.
Besides the potential for thunderstorms, southerly winds are
expected to become stronger as the pressure gradient increases this
evening and overnight, and a Wind Advisory remains in effect across
central and northeast Missouri until 7 AM. Gusts to 45 mph remain
possible in these areas regardless of the presence of thunderstorms.
BRC
.LONG TERM... (Thursday through Next Tuesday)
Issued at 247 PM CDT Tue Apr 4 2023
(Thursday - Friday)
Seasonably cool and dry conditions are forecast to end the work week
as as surface ridge moves slowly across the mid-Mississippi Valley.
High temperatures Thursday afternoon are forecast to be in the mid
to upper 50s, or about 5 degrees below normal for the date.
Some frost potential exists Thursday night due to the favorable
placement of the surface ridge and likely light/variable winds. The
one caveat is that there may still be some mid/high level cloudiness
overnight, particularly in parts of southeast Missouri and southwest
Illinois. Therefore, frost may be a bit more likely further north
where there is higher confidence in more clearing and temperatures
falling at least back into the mid 30s. There is potential for these
temperatures, if not a few degrees cooler, in parts of southeast
Missouri and southwest Illinois if the cloud cover doesn't come to
fruition. In particular, favored valleys/low lying areas of the
eastern Ozarks which are notorious cold spots would have the
potential to have a light freeze if there is a clear sky.
A moderating trend will begin on Friday, but nothing too
substantial/rapidly changing. Low-level warm air advection looks
modest, but some weak southeasterly return flow should begin by this
time so temperatures should warm back up to near normal: into the
low to mid 60s.
(Friday Night - Tuesday)
A mostly dry weather pattern is forecast to continue this weekend
into early next week as the mid/upper level pattern will be
characterized by weak, northwesterly flow. While the center of the
surface anticyclone this weekend is likely to be in the Ohio Valley,
and toward the eastern seaboard by early next week, the western edge
of the ridge axis should still have some influences through the
weekend and potentially into early next week. By early next week WPC
500-hPa height clusters all show building ridging, either over us or
just upstream. Subsidence is likely beneath and downstream of the
mid/upper level ridge axis. This pattern is favorable not only for
dry weather, but also above normal temperatures. There is a high
confidence in above normal temperatures, but exactly how warm
depends on the speed/amplitude of the aforementioned ridge axis. At
this time, it looks more likely that it crosses the mid-Mississippi
Valley mid week. Therefore, the current thinking is that the well-
above normal temperatures (upper 70s and 80s for highs) could start
as early as Tuesday, but are even more likely just beyond. For
Sunday - Monday, high temperatures are likely to range from the
low to mid 70s, with some upper 70s possible by Tuesday afternoon.
The only chance for any measurable rainfall looks to be Sunday night
into Monday. There are signs of a northwest flow shortwave moving
through the Upper Midwest with an associated cold frontal passage.
There is a lot of spread however with the track and amplitude of
this feature, and uncertainty of moisture return ahead of any cold
frontal passage. Therefore, kept PoPs in the slight chance category
for this time frame.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1207 PM CDT Tue Apr 4 2023
The primary item of concern will be the potential for strong or
severe thunderstorms between late this afternoon and tomorrow
morning. At this time, the timing of storms, along with the
coverage, remains somewhat uncertain. Most areas are likely to
remain dry for much of the day, but there is a conditional threat
of scattered strong thunderstorms across northeast Missouri /
west-central Illinois during the late afternoon. If these storms
develop, they will be most likely to impact UIN, and will be
capable of producing large hail and strong and erratic
thunderstorm winds.
During the evening through roughly 9Z, additional isolated to
scattered strong thunderstorms will be possible, with low
confidence that terminals will be directly impacted. However,
thunderstorm coverage is expected to increase as a cold front
moves through the area after 09Z, and all terminals may be
impacted by thunderstorms until the front moves to the east
tomorrow morning.
Otherwise, ceilings are likely to remain primarily VFR. Southerly
winds will also be gusty through the day and into the overnight
hours, switching to the west and remaining gusty behind the
passing front tomorrow morning.
BRC
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
Marion MO-Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Apr 4, 2:51 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 251 PM CDT Tue Apr 4 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-052000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 251 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Multiple rounds of showers and thunderstorms are expected into tonight. Some of these storms will be severe with large hail, damaging winds, and tornadoes all threats. Strong winds gusting up to 45mph are forecast Tuesday night into early Wednesday morning. A Wind Advisory will take effect in northeast Missouri from 7pm Tuesday to 7am Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will continue through at least Wednesday morning. Some of these storms may be severe with large hail, damaging winds, and tornadoes all threats. There is a low chance of thunderstorms Sunday night into Monday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 3:42 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Monroe | 48 min |
| Apr 4, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Pike, Ralls | 35 min |
| Apr 4, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Shelby | 42 min |
| Apr 4, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 41 min |
| Apr 4, 5:36 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion, Shelby | 54 min |
| Apr 4, 5:52 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 17 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.